Posted by Y2J on May 5, 2012, at 12:31:42
Hello everyone - I have a decision in front of me that Im pretty stressed about my future on Nardil. First, Ill tell you a little about myself. Im 29, and took my first dose of Nardil at age 16. I was quite a case social anxiety was ruining my life and either causing or feeding a depression that found me in and out of the hospital three times in three years (99, 99, and 2000). On at least one of those hospital trips, I know I had dropped Nardil and began taking something else (Prozac or Paxil, I believe). I had convinced myself something else could work as good, but I was wrong. I was put on Zoloft when I was just 9 years old; took it until I was around 15, which was when social anxiety developed and crippled my life. From there, I tried everything There are few medications I havent tried at least once with the exception of meds typically used to treat ADD/ADHD. (Even though I do fit nearly all criteria for that as well).
Heres my situation Ive been on Nardil (for the 2nd or 3rd time) since 2003. I was also on Depakote in 2003, and eventually tapered off the Depakote with doctor supervision so I could attempt to lose some weight as the Nardil was effective enough on its own. It was also around this time I began a diet and exercise regimen. Ive always been a smaller guy, as Im 56 and when I entered high school, I was under 100 pounds. Medication for anxiety increased me to around 135, and it was then I tried my first MAOI - Parnate. I dropped to 102 afterwards, exercising constantly (had a ton of energy and loved it, but my heart was also routinely beating over 100BPM). With anxiety still present and being in high school, I really wanted to give Nardil a try, and so I did. Depakote eventually was added in the mix, as mentioned. After starting the exercise/diet regimen, I managed to get down to as low as 130 or so, and right now Im around 140.
Ive not considered any other medication besides Nardil in a long time because it works. There are a few reasons why Im curious to try something else. First, Im always hungry and Ive become a bit of a binge eater. Im tired of always feeling hungry, especially when you are going to the gym 3x a week and trying to keep the weight off. Ive developed symptoms of hypoglycemia during the day, starting about 2 years ago, which I wonder if Nardil contributes to (though I dont see why it would have taken 10 years to develop this side effect). Im in shape, but my stomach is always so insanely bloated to the point where its embarrassing. Im eventually going to do a food allergy test, but I know I also have chronic constipation (doctor said I need to relax more) and many have talked about stomach bloating with Nardil I just havent seen any remedies for it. Im a perfectionist, and when Im trying to eat well and go to the gym, Id just like to feel like Im on something thats not holding me back as well.
Given Nardil has worked the best, something has to give. I love my nights, which I guess is typical with Nardil. I was a night owl before. I dont mind the sexual side effects either, as it almost indirectly serves as birth control (how about that for a different point of view!). I can remember going off Nardil last time and I would lose control so fast, it was embarrassing, because I was simply not used to the feeling. Nardil increases my motivation extremely I do things when its in my system, I have goals, etc. Ive also found caffeine to have a similar effect and even sometimes enhance the feeling.
Im seeing a psychiatrist for the first time in a few years later this month. Im pretty nervous, as finding a doctor who knows what they are talking about with MAOIs, and one that knows all the options are few and far between. Can something be added to Nardil to help with cravings and weight? Are there any medications that act similar to Nardil that would be worth a try? I dont mind one that interferes in sleep or sexual side effects. Parnate could be worth another trial if I decide to try something else, but I do remember my heart was racing most of the time, though I loved the energy increase. Im just being pulled in two different directions. Wish I could have the best of both worlds!!